Skip to main content

Sudden increase of vancomycin-resistant enterococcal infections in a Korean tertiary care hospital: possible consequences of increased use of oral vancomycin

Abstract

 A sudden increase in vancomycin-resistant enterococci (VRE) infections was noted in 1998 in a tertiary care hospital in Korea. All of the VRE isolated in 1998 in the hospital were VanA type and most were multidrug-resistant Enterococcus faecium. The increase in VRE was probably due to the increased use of oral vancomycin to treat Clostridium difficile infections and clonal as well as horizontal spread. More restricted oral vancomycin use and stricter infection control measures are required to achieve a better control of the spread of VRE.

This is a preview of subscription content, access via your institution.

Author information

Authors and Affiliations

Authors

Additional information

Received: June 20, 2002 / Accepted: October 18, 2002

Acknowledgments We thank the bacteriology technologists for screening the VRE isolates and Ms. Yong Hee Suh for her excellent technical assistance in performing the PFGE. This study was supported by a Research Grant for Research Instructor of Yonsei University College of Medicine for 1999 (no. 1999–63).

About this article

Cite this article

Shin, J., Yong, D., Kim, M. et al. Sudden increase of vancomycin-resistant enterococcal infections in a Korean tertiary care hospital: possible consequences of increased use of oral vancomycin. J Infect Chemother 9, 62–67 (2003). https://doi.org/10.1007/s10156-002-0215-5

Download citation

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10156-002-0215-5

  • Key words Vancomycin-resistant enterococci
  • Enterococcus faecalis
  • Enterococcus faecium
  • Clostridium difficile
  • Hospital infection